Alert archive / Idaho / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 25, NWS Pocatello, ID

June 19, 2004Bannock County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 19, 2004, 4:36 PM MDT for Bannock County, Idaho. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2004, 4:36 PM MDT (22:36 UTC)
Expired
Jun 19, 2004, 5:00 PM MDT
In force
24 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

County Bannock County, ID

The radar

The Pocatello radar (KSFX), 45 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.6 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2004-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2004-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-306 J/kg
Mixed-layer LCL
2563 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

203 
WUUS55 KPIH 192236
SVRPIH
IDC005-192300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
436 PM MDT SAT JUN 19 2004

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BANNOCK COUNTY IN IDAHO

* UNTIL 500 PM MDT

* AT 431 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
  LOCATED NEAR PORTNEUF...OR ABOUT 9 MILES SOUTHEAST OF POCATELLO...
  AND MOVING NORTHEAST AT 20 MPH.

LAT...LON 4282 11247 4267 11234 4270 11213 4301 11219

$$

RS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:05 PM MDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 19, 3:05 PM MDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
305 PM MDT SAT JUN 19 2004

.DISCUSSION...
AFTERNOON CONVECTION HAS BEEN LIMITED TO MOUNTAIN AREAS THUS FAR AS
DRYER AIR HAS PUSHED INTO THE REGION FROM CIRCULATING LOW IN
WASHINGTON STATE.  HOWEVER...CONVECTIVE TEMPERATURES BETWEEN 73 AND
78 DEGREES ARE BEING REACHED AND MORE DEVELOPMENT IS EXPECTED AS
UPPER LEVEL JET AXIS MOVES INTO REGION ASSISTING IN UPWARD
VERTICAL MOTION.  WITH ALL THE CONVECTION FROM OVERNIGHT AND THIS
MORNING...STABILIZED LAYER IN SNAKE VALLEY HAS PRECLUDED ADDITIONAL
DEVELOPMENT.  SOME STORMS OVER THE MOUNTAINS WILL PUSH OUT INTO THE
SNAKE PLAIN...BUT ONLY ISOLATED EVENTS AT THIS TIME.  MAIN
DEVELOPMENT IS IN THE CENTRAL MOUNTAINS WHERE LIS ARE -2 TO -4 AND
BETTER DYNAMICS WITH LEFT FRONT QUADRANT OF UPPER JET.

STORMS TO DIE OUT LATER THIS EVENING WITH LOSS OF INSTABILITY...WITH
WITH LOW SLOWLY FILLING AND SHIFTING EASTWARD AND SLIGHT CHANCE
REMAINS ON SUNDAY.  SHEAR AXIS OVER AREA ON SUNDAY COMBINED WITH
ANOTHER SHORTWAVE MOVING INTO THE AREA FROM CANADA WILL KEEP A
SLIGHT CHANCE OF THUNDERSTORMS DURING DAY AND INTO MONDAY.

GFS AND ENSEMBLE MODEL GROUP CONTINUE TO SHOW LARGE SCALE RIDGING
DEVELOPING TUESDAY THROUGH END OF THE WEEK.  WARMING TREND WILL
BEGIN IN EARNEST ON WEDNESDAY...BUT WITH EASTERN IDAHO IN NORTHWEST
FLOW ALOFT SOME CLOUDS TO PASS BY AND MAIN AXIS OF THERMAL RIDGE TO
THE WEST.  BEGINNING THURSDAY AND THROUGH TO SUNDAY...IT IS
CURRENTLY HARD TO TELL IF A SHORTWAVE WILL SLIP DOWN IN THE
NORTHWEST FLOW AND AT WHICH TIME PERIOD...SO HAVE LEFT OFF MENTION
OF PRECIP IN LONG RANGE.  PRESTON

&&

.PIH WATCHES/WARNING/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jun 19, 4:00 AM MDT, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
400 AM MDT SAT JUN 19 2004

IDZ017>023-031-032-201200-
EASTERN MAGIC VALLEY-BIG AND LITTLE WOOD RIVER REGION-
SAWTOOTH MOUNTAINS-LOST RIVER/PAHSIMEROI-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
400 AM MDT SAT JUN 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A WEAK SURFACE FRONT
WILL PUSH THROUGH THE REGION THIS EVENING UNDER THE RIGHT REAR QUAD
OF AN EXITING UPPER JET WHICH MAY HELP TO GENERATE STRONGER
THUNDERSTORM DEVELOPMENT NORTH OF POCATELLO.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER
CONDITIONS. THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL
NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE
WEATHER HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.

Nearby

Severe Thunderstorm Warnings in Idaho, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.